Herbal and Weight Loss Supplements, Energy Drink Associated with Liver Damage and Liver Failure: Four Case Reports
Embargo expired: 14-Oct-2013 8:00 AM EDT
Source Newsroom: American College of Gastroenterology (ACG)
San Diego, CA (October 14, 2013)– Severe liver damage, and even failure, has been associated with the consumption of weight loss supplements, an herbal supplement and an energy drink, according to four separate case reports presented at the American College of Gastroenterology’s 78th Annual Scientific Meeting in San Diego, CA. Use of herbal and dietary supplements is widespread for a variety of health problems. Because many patients do not disclose supplement use to their physicians, important drug side effects can be missed.
Case Report 1: SlimQuick™- Associated Hepatotoxicity Resulting in Fulminant Liver Failure
There have been many reports of toxicity associated with dietary supplement use over the years, some with severe and even fatal outcomes. Lead investigator Dina Halegoua-De Marzio, M.D., reported a rare case of fulminant liver failure associated with the ingestion of SlimQuick™, a weight loss supplement containing green tea extract.
A 52-year old female patient was admitted to the emergency room after one week of vomiting and progressive jaundice. The patient reported she had ingested SlimQuick™ for two days, while fasting three weeks prior to intake. Past medical and family histories of the patient were normal. According to Dr. Halegoua-De Marzio, the patient’s physical examination showed normal mental status, icteric sclera, mild abdominal distension and lower extremity edema. Her liver biopsy was consistent with confluent hepatic necrosis with collapse. The steroid prednisone was started but discontinued after two days, as liver function worsened and mental status deteriorated. After being evaluated and listed for liver transplant, the patient underwent transplantation two days later.
“There is a lack of knowledge about the status of Food and Drug Administration regulation of dietary supplements,” said Dr. Halegoua-De Marzio. “Currently, dietary supplements are not required to have safety or efficacy studies before they are marketed to the public, and they remain popular among consumers despite reports of hepatotoxicity. This case report is an example of how even minimal use of these unregulated dietary supplements can lead to fulminant liver failure requiring liver transplant. It is important that patients talk with their doctors before starting any new dietary supplements.”
Dr. Halegoua-De Marzio believes this is the first reported case of fulminant liver failure due to the consumption of SlimQuick™. The main ingredient in SlimQuick™ is green tea extract, a common ingredient in several dietary supplements, some of which have been withdrawn from the market due to safety concerns.
Case Report 2: Black Cohosh-induced Hepatotoxicity Leading to Early Cirrhosis
Lead investigator Khadija Haroon Chaudrey, M.D., presented a rare case of black cohosh-induced hepatotoxicity leading to early cirrhosis. A 44-year-old female had developed jaundice for one month,
and initial lab work revealed elevated liver function tests (LFTs). The patient had no history of alcohol intake, IV drug use, unprotected sex, recent travel outside the United States, NSAID ingestion or blood transfusions. After unsuccessful outpatient improvement on steroids, she was referred to inpatient evaluation because of gradual progression of her symptoms, marked scleral icterus and jaundiced skin.
The patient then reported she had started taking black cohosh about one month prior, to help with her menstrual symptoms. “Her ultrasound abdomen showed nodular contour of liver consistent with cirrhosis,” said Dr. Chaudrey. “Her liver biopsy showed histologic pattern consistent with cholestasis, hepatocellular injury and early cirrhosis. Given patient’s history of black cohosh use and the timing of her abnormal liver chemistries, it was clinically evident the culprit agent was black cohosh.”
Once the patient stopped taking black cohosh, her symptoms improved and her LFTs normalized. Dr. Chaudrey adds that clinician awareness can be the key to early diagnosis, therapeutic intervention, and even prevention of drug-induced liver injury (DILI). DILI is a common problem associated with herbal supplements and over the counter medications. Although drug-induced hepatitis with most herbal supplements is considered rare, significant outcomes can occur.
Case Report 3: Acute Liver Failure Following Consumption of a Popular Sugar-free Energy Drink for a Year
Lead author Brian Huang M.D., Chief Resident of the Internal Medicine Residency Program at Cedars Sinai Medical Center, presented a case which is one of only a few known reports that directly link energy drink consumption with liver failure. A 36-year-old male without prior medical history sought medical attention after symptoms of right upper quadrant abdominal pain, jaundice and fatigue. After abnormal lab work, he was brought to the hospital. The patient admitted to binge drinking (10 beers in a three-hour period) prior to symptom onset. He denied consuming herbal supplements, but admitted to having three energy drinks, specifically Rockstar® Sugar Free, on a daily basis for the past year.
According to Dr. Huang, “The patients’ pathology reports showed massive hepatocellular necrosis and parenchymal collapse consistent with drug-induced liver injury. We believe his prior history of binge drinking may have provided initial damage on his liver, making him more susceptible to develop liver failure. Although the patient had a history of weekend binge drinking, his liver biopsy was not consistent with alcoholic hepatitis. Thus, we believe the liver failure was linked to the long-term energy drink consumption.”
According to the authors, the patient’s liver biopsy showed severe active hepatitis with bridging necrosis consistent with an herbal/drug-toxicity pattern. Upon worsening LFTs, the patient was placed on a donor waiting list and within a couple days found a suitable donor and underwent a successful liver transplantation.
“As energy drinks have become increasingly popular over the years, their ingredients are being looked at more closely, many which do not have a well-established safety profile. Some of these products have even been banned in other countries. While drinking modest amounts of energy drinks may be relatively safe, frequent consumption over an extended period of time has been linked with liver injury,” said Dr. Huang. More studies are needed to look at the relationships between energy drinks and liver damage.
Case Report 4: A Case of Drug-induced Liver Injury Arising from Ripped Fuel®
Another case of drug-induced liver injury was found in the advanced weight loss supplement, Ripped Fuel®. The supplement contains herbal extract with 60 percent flavoids, caffeine and cacao. The following case report illustrates drug-induced liver injury secondary to its use.
A 36-year old female with history of depression and no prior liver disease was seen after having one week of abdominal pain, anorexia and nausea. On physical examination, she had scleral icterus and mild jaundice. The patient had started to take Ripped Fuel® three weeks prior to developing these symptoms, to lose weight. She denied use of other herbal medicine, supplements or acetaminophen. There had been no recent changes in her depression medication.
“Initial laboratory findings suggested fulminant hepatic failure,” said lead author Hye Yeon Jhun, M.D. “Findings of the liver biopsy was consistent with marked portal inflammation, with circumferential interface activity and bridging hepatocyte necrosis consistent with DILI.” With treatment, the patient continued to improve clinically, with no evidence of hepatic failure during hospitalization, and was safely discharged.
Flavonoids have been thought to cause significant liver injury in several case reports. Treatment after development of drug-induced liver injury has been poorly defined, besides discontinuing the triggering substance. Previously, steroids have been studied to prevent tissue damage from inflammatory response, which failed to show beneficial effects. Dr. Jhun adds, “The usage of ursodeoxycholic acid (UDCA) has been shown to be favorable, due to protection of hepatocytes against cytotoxic effects of bile acids and stimulating hepatobiliary secretion. Recently, the combination of steroids and UDCA proved to benefit the outcome of patients with severe drug-induced liver injury.”
About the American College of Gastroenterology
Founded in 1932, the American College of Gastroenterology (ACG) is an organization with an international membership of more than 12,000 individuals from 80 countries. The College's vision is to be the pre-eminent professional organization that champions the evolving needs of clinicians in the delivery of high quality, evidence-based, and compassionate health care to gastroenterology patients. The mission of the College is to advance world-class care for patients with gastrointestinal disorders through excellence, innovation and advocacy in the areas of scientific investigation, education, prevention and treatment. www.gi.org. View releases on research breaking at the ACG meeting and follow ACG on Twitter and share your live updates #acg2013.